Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


protease inhibitors v. facial wasting
Jul 29, 2002

I have taken Crixivan for 6 or 7 years with little side effects. 3 years ago, I switched to a combination or Crixivan and Norvir to eliminate an eating schedule. Is Crixivan the culprit causing wasting, particularly facial wasting? Or, do all protease inhibitors have this effect? If not, what is the cause? And, are there any PIs that don't contain this side effect?

Response from Ms. Fields-Gardner

Medication combinations are complicated to pull apart as individual risk factors. A recent report suggested that combinations that include indinavir (Crixivan) may alter fat cell differentiation. In this same report, the authors state that the effects of combinations may be different from what each drug may do on its own. And, while it has been suggested that medications are a risk factor, they are not the only items associated with fat alterations. Even within a class of drugs, the drugs may have different types of effects on body fat production and deposition.

Other risk factors include age, sex, history of complicating hormone changes (diabetes, testosterone, etc), viral load, CD4 count, other lab values, smoking, drinking alcohol, and others. Some you can change, some you can't.

Keep a close eye on how you are doing with your regimen. Get some measures done (anthropometry: circumferences and fatfolds) periodically to keep a record of any changes. Report any changes to your team in a timely manner. And, consider shoring up some risk factors that you can change, such as smoking and drinking alcohol.

Best wishes!


Previous
Viral Load below 50 after 18 months
Next
making my legs thinner

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement